Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On a theorem of Flanders

Author: Robert E. Hartwig
Journal: Proc. Amer. Math. Soc. 85 (1982), 310-312
MSC: Primary 15A21; Secondary 15A09
MathSciNet review: 656090
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that if $ R$ is a regular strongly-pi-regular ring, then $ R$ is unit-regular precisely when $ {(ab)^d} \approx {(ba)^d}$ for all $ a, b \in R$. This generalizes a result by Flanders, which states that the matrices $ AB$ and $ BA$ over a field $ {\mathbf{F}}$ have the same elementary divisors except possibly those divisible by $ \lambda $.

References [Enhancements On Off] (What's this?)

  • [1] R. E. Cline, An application of representations for the generalized inverse of a matrix, MRC Technical report, #592, 1965.
  • [2] M. P. Drazin, Pseudo-inverses in associative rings and semigroups, Amer. Math. Monthly 65 (1958), 506-514. MR 0098762 (20:5217)
  • [3] H. Flanders, Elementary divisors of $ AB$ and $ BA$, Proc. Amer. Math. Soc. 2 (1951), 871-874. MR 0044493 (13:425c)
  • [4] R. E. Hartwig, Unit and unitary solutions to $ AX = B$ (submitted).
  • [5] R. E. Hartwig and F. Hall, Pseudo-similarity for matrices over a field, Proc. Amer. Math. Soc. 71 (1978), 6-10. MR 0573006 (58:28027)
  • [6] R. E. Hartwig and J. Luh, A note on the group structure of unit regular ring elements, Pacific J. Math. 71 (1977), 449-461. MR 0442018 (56:407)
  • [7] I. Vidav, Modules over regular rings, Math. Balkanica 1 (1971), 287-292. MR 0289565 (44:6753)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 15A21, 15A09

Retrieve articles in all journals with MSC: 15A21, 15A09

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society